Nordic Choir
Advertise on ChoralNet 
ChoralNet logo
The mission of the ACDA is to inspire excellence in choral music through education, performance, composition, and advocacy.

Stage fright: in Conductors



Many thanks to all that responded - it's nice to see others who face similar
issues. Ok well, not NICE for any of us, but...you know what I mean.

I think that some herbal combinations may help such as passionflower, gingko
and a combination of
vitamin B complex,I myself am a stutterer and with
thosetools you dont even know or hear it.and training to know you self and be
not afraid to make mistakes,make it a part of your program.

I do not recommend use of drugs, as it may effect you in different ways. Try
to perform for small groups of people (studio etc.). Also, try to develop an
objective attitude, whereby you think about the task at hand (the music, etc)
and divorce your emotions from the whole picture as much as possible. Also
remember that your audience wants you to succeed!

I certainly understand. A friend recommended
gelsimium or gelsemium from the health food store.
Small little tablets that you let melt under your
tongue. It takes the edge of the anxiety. Almost
like zanax, but you're not putting all those extra
meds into your body.
good luck.
cynthia coulson
csharpjmu(a)yahoo.com

dave

Try taking a couple of Citrical (it's an over the counter calcium supplement,
advertised by Paul Harvey on the electric radio). The calcium has the effect
of calming you down, and it's good for you anyway. I use it myself for the
same problem, though my stage fright only occurs on certain jobs. Others, I'm
not the least bit nervous. Go figger.

Steven L. Schaffner

Meegan - some of my singers have found Rescue Remedy useful. It is a
homeopathic "Bach Flower" remedy which seems to take the edge off the
adrenaline. You can get it in most health food or herbal shops. It is
harmless and does not act like a drug or sedative.


Ahh what kindred spirits we are!!! I too share the same dilemma and I do
have an herbal solution! It's called Valerian Root -- you can find it in any
GNC store, Vitamin Shoppe and even CVS (although i would only buy from here
if extremely desperate).

Many people use it to help them sleep, but it can also be used to calm one's
nerves. They recommend two per dose, but you can up to three if necessary.
I should forewarn you about the natural odor of Valerian Root (Honey, i
wouldn't call it odor if it didn't smell horrible)-- but this too has a
solution. Simply pinch both nostrils with your pointer finger and thumb and
gulp down an incredible amount of water.

One hint based on personal experience: avoid ALL caffeine products,
including Coke and chocolate....and breathe!!!!!!

I understand that there are some beta-blockers you can try. Ask your

doctor.

Some musicians swear by eating one banana 30 minutes before the performance.


Pat Maimone

Stage fright or any other fright comes from the body secreting
adrenaline in large amounts. My wife gets very nervous, to the point of
tongue tied, when she speaks in front of large crowds. She now takes a
very small dose of the prescription Inderal. It takes a very small
amount about 20 minutes before you need to perform. It is a beta
blocker and the only thing it does is blocks the adrenaline rush.
Everything else is normal. It shouldn't dry you up or make you sleepy
or anything else. My wife has absolutely no other symptoms whatsoever.

Talk with your doctor about it and the possibility of trying it.


I know someone who takes one of the so-called Beta Blockers (used
normally
for high blood pressure) that can stop some of the heart pounding and
thereby
interrupt the stage fright cycle so that you don't get to the
over-salivating. She would not be able to do solo work without it. You
need a prescription for these.

Do you by any chance use any form of aspartame aka Nutrasweet or Sweet n
Low? Several years ago I began to get terrible panic attacks, esp. when
performing. Then I got other symptoms more consistent with multiple
sclerosis. I went to three doctors: my family doctor, a neurologist and an
infectious disease specialist. They all said they could find nothing wrong
with me. But obviously something was. I analyzed my diet and remembered
something I had read years before about aspartame being a potential
neuro-toxin in some people. I was one of those people. You may be too. If
you are using the stuff try eliminating it from your diet. It might take
as much as two months to completely clear your system, but if you do have
a sensitivity you should feel better after that. And the stage fright,
aka, anxiety attacks should be much diminished. Also, try doing a
websearch typing in "aspartame." There are probably well over a hundred
sites regarding its potential toxicity. Good luck.
Greg

I face the same issue to an extent. A beta-blocker called Inderol (sp?) is
helpful. No loss of focus, or any other effect I've experienced besides
keeping calm. Wish I'd known about it years ago. Best wishes.


Musically Yours,
Meegan Samantha Coleman
Itza Rap Publications
cabaretgrl(a)aol.com

on February 26, 2003 10:00pm
I take Propranolol 20 mg. I cannot say enough good about it. I am a singer and have had many auditions and solo opportunities ruined before I started taking this. I have never had any side effects while taking it, I only take one pill an hour or so before I have to perform, and it has turned my life around. I went from hardly being able to breathe in front of even a small group of people to being calm and relaxed and really connected with my audience.
Please, please, please recommend this to anyone you may know who suffers from debilitating stage fright. It is a life saver.
on February 27, 2003 10:00pm
As a follow-up to the preceding message, I wish to warn readers that Propranolol is a beta-blocker available by prescription only, and has certain risks regarding heart failure, fainting, and the like. Exercise caution, and definitely take this kind of medication only with the supervision of a physician.

For more information, enter "Propranolol" into your favorite web search engine, or (better) ask your doctor or health service for full information.

on August 5, 2003 10:00pm
I know this is a big NO NO in choirs but if You ever get stage fright I would suggest chewing gum before you have to preform if its MS or HS students make sure you tell them not tobring the gium with them when they come to the performance site

Hope this helps
on November 13, 2004 10:00pm
I am in Choir and I have a big problem in stage fright. I usually just think of all my favorite things. It helps me a lot.

P.S Hope this works.(Hey I'm only a 6th grader)
on January 29, 2007 10:00pm
Most people don't like this answer but the best way I have found to combat stage fright (be it in performance, conducting, public speaking etc...) is to take knuckle your way through it. The more you are in front of a crowd the more comfortable you will be in front of a crowd. There is always the chance that you may embarrass yourself, alas, that is part of the learning process. Just remember that your biggest critics will probably be people who have had experience in your role. Remember that those critics also had to combat stage fright in their beginning years.
on January 29, 2007 10:00pm
Very True!
Don't pump yourself full of various remedies and concoctions, just acknowledge that stage fright is natural and keep moving forward.
on July 27, 2007 10:00pm

In case you did not already know how harmful these chemicals are

http://www.youtube.com/watch?v=ELgW4KBY-o4

and Splenda is not much better...

http://www.youtube.com/watch?v=Y7oIzMgLQ5A

If you are looking for an alternative sweetener that has little, low, or, no impact on blood glucose (sugar) do a google search on these

Stevia ( has zero impact on blood glucose)
Xylitol (actually prevents cavities and gum disease, careful...used in large amounts can cause loose poops)
Agave Nectar (low glycemic index sweetener)

In Service,

Alter'Nathan
Courageous Soaring Dolphin
on September 17, 2007 10:00pm
Over the years I have taken beta blockers but only bite off a TINY amount from a tablet, and I'm talking a weenie bit. I sometimes sue it if I have to talk in public. i've never had any side effects as a result, possibly, of taking such a small amount. However, I want to explore a homeopathic route. Does anyone have any advice as to what I make take as an alternative? Many thanks.